Alert archive / Washington / Red Flag Warnings in 2009
Red Flag Warning 2, NWS Seattle, WA
NWS Seattle, WA issued this red flag warning at Jul 23, 2009, 8:31 AM PDT for 4 counties in Washington. It took effect at Jul 23, 2009, 10:00 AM PDT. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 23, 2009, 8:31 AM PDT (15:31 UTC)
- In effect from
- Jul 23, 2009, 10:00 AM PDT
- Expired
- Jul 23, 2009, 11:00 PM PDT
- In force
- 13 hr
- Issued by
- NWS Seattle, WA
Counties King County, WA, Skagit County, WA, Snohomish County, WA, Whatcom County, WA
The radar
The Seattle radar (KATX), 51 km from the middle of the area, began a volume at 15:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 12:00Z, 3.5 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 487 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS86 KSEW 231531 RFWSEW URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 831 AM PDT THU JUL 23 2009 WAZ658-662-240015- /O.UPG.KSEW.FW.A.0002.090723T2100Z-090724T1200Z/ /O.NEW.KSEW.FW.W.0002.090723T1700Z-090724T1200Z/ NORTH CASCADES- EAST PORTION OF NORTH CASCADES NATIONAL PARK/LAKE CHELAN NATIONAL RECREATIONAL AREA- 831 AM PDT THU JUL 23 2009 ...RED FLAG WARNING IN EFFECT UNTIL 5 AM PDT FRIDAY FOR SCATTERED LIGHTNING... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A RED FLAG WARNING FOR DRY LIGHTNING...WHICH IS IN EFFECT UNTIL 5 AM PDT FRIDAY. THE RED FLAG WARNING INCLUDES FIRE WEATHER ZONES 658 AND 662. THE AREAS OF GREATEST CONCERN FOR LIGHTNING ARE THE NORTH CASCADES NATIONAL PARK (BOTH EAST AND WEST OF THE CREST)...THE OKANOGAN-WENATCHEE NATIONAL FOREST...THE LAKE CHELAN NATIONAL RECREATION AREA...ROSS LAKE NATIONAL RECREATION AREA...AND THE EASTERN EDGE OF THE MOUNT BAKER-SNOQUALMIE NATIONAL FOREST NORTH OF STEVENS PASS. CONDITIONS ARE PRIMED FOR SCATTERED THUNDERSTORM DEVELOPMENT OVER THE NORTH CASCADES STARTING LATE THIS MORNING. LIGHTNING ACTIVITY IS EXPECTED TO PEAK BETWEEN 1400 AND 1800 PDT BUT COULD CONTINUE THROUGH THE NIGHT. AT FIRST THE THUNDERSTORMS WILL PRODUCE LITTLE IF ANY PRECIPITATION...BUT THEY SHOULD BECOME WETTER OVERNIGHT. THE COMBINATION OF ABUNDANT LIGHTNING AND EXTREMELY DRY FUELS WITH LITTLE IF ANY RAIN AT THE ONSET OF THE EVENT WILL CREATE A POTENTIALLY EXPLOSIVE FIRE WEATHER SITUATION. THE POSSIBILITY FOR AFTERNOON OR EVENING THUNDERSTORMS ALSO EXISTS OVER THE NORTH CASCADES AGAIN FRIDAY AFTERNOON AND EVENING. THESE APPEAR TO BE MORE ISOLATED AS THE TROUGH OF LOW PRESSURE HAS MOVED FURTHER TO THE EAST. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING IS ISSUED WHEN DRY LIGHTNING OR THE COMBINATION OF STRONG WINDS AND LOW HUMIDITIES ARE IMMINENT OR OCCURRING. PLEASE PASS THIS ALERT TO CREWS IN THE FIELD. && $$ HANER WEATHER.GOV/SEATTLE
1 follow-up statement
000 WWUS86 KSEW 232121 RFWSEW URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 221 PM PDT THU JUL 23 2009 WAZ658-662-240600- /O.EXT.KSEW.FW.W.0002.000000T0000Z-090724T0600Z/ NORTH CASCADES- EAST PORTION OF NORTH CASCADES NATIONAL PARK/LAKE CHELAN NATIONAL RECREATIONAL AREA- 221 PM PDT THU JUL 23 2009 ...RED FLAG WARNING NOW IN EFFECT UNTIL 11 PM PDT THIS EVENING... THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 11 PM PDT THIS EVENING. THE RED FLAG WARNING INCLUDES FIRE WEATHER ZONES 658 AND 662. THE AREAS OF GREATEST CONCERN FOR LIGHTNING ARE THE NORTH CASCADES NATIONAL PARK (BOTH EAST AND WEST OF THE CREST)...THE OKANOGAN- WENATCHEE NATIONAL FOREST...THE LAKE CHELAN NATIONAL RECREATION AREA...ROSS LAKE NATIONAL RECREATION AREA...AND THE EASTERN EDGE OF THE MOUNT BAKER-SNOQUALMIE NATIONAL FOREST NORTH OF STEVENS PASS. DOZENS OF CLOUD-TO-GROUND LIGHTNING STRIKES AFFECTED THE NORTH CASCADES LATE THIS MORNING AND EARLY THIS AFTERNOON. THE EARLIER ROUND OF LIGHTNING HAD MOVED WELL TO THE EAST AS OF MID-AFTERNOON. IT IS POSSIBLE THAT MORE THUNDERSTORM DEVELOPMENT COULD TAKE PLACE DURING THE LATE AFTERNOON AND EARLY EVENING WITH ADDITIONAL LIGHTNING. HOWEVER...THIS IS NOT A CERTAINTY AT THIS POINT. EVEN IF MORE THUNDERSTORMS MANAGE TO DEVELOP...THEY SHOULD EXIT THE NORTH CASCADES BY MIDNIGHT. THEREFORE...THE RED FLAG WARNING WILL NOW END AT 11 PM TONIGHT RATHER THAN 5 AM ON FRIDAY MORNING. THE POSSIBILITY FOR AFTERNOON OR EVENING THUNDERSTORMS ALSO EXISTS OVER THE NORTH CASCADES AGAIN FRIDAY AND SATURDAY AFTERNOONS. THIS THREAT APPEARS TO BE MORE ISOLATED AS THE TROUGH OF LOW PRESSURE WILL HAVE MOVED FURTHER TO THE EAST. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING IS ISSUED WHEN DRY LIGHTNING OR THE COMBINATION OF STRONG WINDS AND LOW HUMIDITIES ARE IMMINENT OR OCCURRING. PLEASE PASS THIS ALERT TO CREWS IN THE FIELD. && $$ HANER WEATHER.GOV/SEATTLE
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this red flag warning went out at Jul 23, 3:45 AM PDT, 4 hours 46 minutes earlier.
Area forecast discussion, Jul 23, 3:45 AM PDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION...CORRECTION NATIONAL WEATHER SERVICE SEATTLE WA 345 AM PDT THU JUL 23 2009 .SYNOPSIS...A WEAK UPPER LOW IN THE OFFSHORE WATERS WILL MOVE SLOWLY EAST ACROSS THE NORTH TODAY AND FRIDAY. ONSHORE FLOW WILL CONTINUE THROUGH FRIDAY...WITH MORNING CLOUDS AND AFTERNOON SUN. CONDITIONS WILL REMAIN DRY EXCEPT FOR A CHANCE OF AFTERNOON OR EVENING THUNDERSTORMS OVER THE NORTH CASCADES. A WARMING TREND WILL BEGIN SATURDAY WITH HOT WEATHER EXPECTED SUNDAY THROUGH WEDNESDAY. && .SHORT TERM...AS EXPECTED THE MARINE STRATUS LAYER IS A BIT MORE EXTENSIVE THIS MORNING...COVERING MOST OF THE WESTERN WASHINGTON LOWLANDS AS OF THIS WRITING. THE LAST AREA IN THE CLEAR IS THE NORTHWEST INTERIOR BUT SHOULD SEE THIS AREA FILL IN AS WELL BY SUNRISE. ASIDE FROM THE COAST...SHOULD SEE THE STRATUS LAYER ERODE OVER THE LATE MORNING/EARLY AFTERNOON HOURS FOR ANOTHER MOSTLY SUNNY DAY IN STORE. FOCUS FOR THE AFTERNOON AND EVENING IS THE THREAT FOR THUNDERSTORMS MAINLY OVER THE NORTH CASCADES AS A WEAK UPPER LEVEL TROUGH TRAVERSES THE REGION. THE AIR MASS WILL BE UNSTABLE WITH LIFTED INDEX NEAR -3 AS THE COLD CORE PASSES OVERHEAD THIS AFTERNOON. HOWEVER MODEL QPF LOOKS OVERDONE WITH THE LACK OF SIGNIFICANT MID LEVEL MOISTURE. LOOKS LIKE THE MAIN THREAT WILL BE FOR DRY THUNDERSTORMS THUS ELEVATING THE FIRE WEATHER CONCERN ACROSS THE REGION. FOR NOW WILL CONTINUE THE FIRE WEATHER WATCH FOR ZONES 658 AND 662. THE UPPER LEVEL LOW WILL REMAIN ACROSS EASTERN WASHINGTON FRI INTO SAT WITH THE THREAT FOR SHOWERS/THUNDERSTORMS CONTINUING FOR THE NORTH CASCADES. BUT THE OTHER BIG STORY IS THE BUILDING UPPER LEVEL RIDGE ACROSS THE PAC NW...LEADING TO THE START OF A PROLONGED HEAT WAVE ACROSS THE REGION. ONLY EXPECTING A GRADUAL WARM UP FRI INTO SAT AS THE HOT AIR REMAINS BOTTLED UP ACROSS EASTERN WA WITH ONSHORE FLOW PERSISTING ACROSS THE WESTSIDE. HOWEVER WILL STILL SEE AFTERNOON HIGHS ABOVE OUR SEASONAL NORMS WITH WIDESPREAD 80S EXPECTED ACROSS THE INTERIOR BOTH FRI AND SAT. AFOREMENTIONED ONSHORE FLOW SHOULD KEEP THE COAST IN THE 70S. MORE HEAT TO COME IN THE LONG RANGE... 33 .LONG TERM...NO RELIEF FROM THE HEAT IS IN SIGHT...ESPECIALLY THROUGH EARLY NEXT WEEK. THE STRONG UPPER LEVEL RIDGE WILL REMAIN ACROSS THE PACIFIC NORTHWEST THROUGH THE LONG RANGE PERIOD WITH HOT WEATHER EXPECTED ACROSS THE REGION. WILL START TO TREND TEMPERATURES UPWARD BEGINNING SUNDAY WITH AFTERNOON HIGHS ACROSS THE INTERIOR REACHING INTO THE UPPER 80S/LOWER 90S...WITH 70S RIGHT NEAR THE WATER. MON AND TUE LOOK LIKE A SCORCHER AS THE INVERTED SURFACE TROUGH STRENGTHENS ALONG THE COAST. 500 MB HEIGHTS REMAIN IN THE LOWER 590S WITH TEMPS AT 850 MB AND 925 MB IN THE MID TO UPPER 20S CELSIUS. NO CHOICE BUT TO BOOST TEMPS ACROSS THE REGION WITH MORE 90S EXPECTED...NEAR RECORD MAX T. ALSO NUDGED TUE AS WELL /PERHAPS NOT ENOUGH/ WITH VERY LITTLE CHANGE IN THE OVERALL PATTERN. WHEN WILL IT END...TOUGH TO CALL FOR NOW ESPECIALLY WITH A CUTOFF LOW LURKING OFFSHORE AND THE HIGH AMPLITUDE RIDGE DOMINATE ACROSS THE REGION. FOR NOW WILL STICK WITH A MENTION OF ABOVE NORMAL CONDITIONS THROUGH THE REMAINDER OF THE PERIOD. 33 && .AVIATION...A WEAK UPPER LEVEL LOW WILL MEANDER OVER WA THROUGH FRI. LIGHT SW FLOW ALOFT WILL BECOME NW ON THU. THE MID AND UPPER LEVELS WILL REMAIN DRY...EXCEPT SOMEWHAT MOIST AND UNSTABLE OVER THE N CASCADES THU AFTERNOON AND EVENING. MOIST LOW LEVEL ONSHORE FLOW WILL PERSIST THROUGH FRI. EXPECT WIDESPREAD IFR CIGS WITH LATE NIGHT AND MORNING STRATUS OVER MOST OF WRN WA THROUGH FRI. KSEA...SW WIND 4-8 KT...THEN VEERING TO NORTHWEST AGAIN THIS AFTERNOON. IFR CEILINGS WILL PREVAIL AT KSEA THROUGH ROUGHLY 19Z BEFORE SCATTERING OUT AND BECOMING CLEAR DURING THE AFTERNOON. DTM && .MARINE...ONSHORE FLOW THROUGH FRI. PRESSURE GRADIENTS WILL PEAK EACH DAY DURING THE AFTERNOON AND EVENING HOURS...WITH SMALL CRAFT ADVISORY WINDS EXPECTED IN THE CENTRAL AND EAST STRAIT OF JUAN DE FUCA THROUGH FRI. MODELS DISAGREE ON THE PATTERN OVER THE WEEKEND. BEST GUESS AT THIS TIME IS THAT ONSHORE FLOW WILL WEAKEN AND POSSIBLY BECOME OFFSHORE BY SUN AND MON. THIS COULD RESULT IN SMALL CRAFT ELY WINDS AT THE W ENTRANCE. DTM && .SEW WATCHES/WARNINGS/ADVISORIES... WA...NONE. PZ...SMALL CRAFT ADVISORY CENTRAL STRAIT OF JUAN DE FUCA...EAST ENTRANCE STRAIT. WWW.WEATHER.GOV/SEATTLE
Nearby
Red Flag Warnings in Washington, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.